New Mexico, 2018High Wind in New Mexico, January 26, 2018
January 26, 2018 · NWS ABQ · 6 events in 5 counties and zones
A fast moving upper level trough moving through the southern Rockies forced strong winds through the high terrain of central New Mexico and the adjacent eastern plains. West winds increased over the Sangre de Cristo Mountains during the early morning hours then peaked just after sunrise with gusts near 60 mph around Taos Ski Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level trough moving through the southern Rockies forced strong winds through the high terrain of central New Mexico and the adjacent eastern plains. West winds increased over the Sangre de Cristo Mountains during the early morning hours then peaked just after sunrise with gusts near 60 mph around Taos Ski Valley. Strong winds spread onto the east slopes and nearby high plains through the late morning hours before peaking during the early afternoon. Sustained winds of 35 to 45 mph with gusts between 50 and 60 mph were reported from near Angel Fire south to Las Vegas, Clines Corners, and the Sacramento Mountains. Very dry conditions with these winds and above normal temperatures generated critical fire weather over much of eastern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 26, 4:18 AM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 26, 4:18 AM MST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
418 AM MST Fri Jan 26 2018
.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. A weak Pacific cold front will move east across the state
today, bringing gusty westerly winds with potential mountain wave
activity to the lee of the central mountain chain. The backdoor
segment of the front will move through KTCC this evening, resulting
in a wind shift.
11
&&
.PREV DISCUSSION...241 AM MST Fri Jan 26 2018...
.SYNOPSIS...
A dry Pacific cold front will move from northwest to southeast across
the state today. Brisk northwest winds behind the front will usher
in cooler air. A cold night is in store tonight as winds subside
after sunset. A relatively cool but sunny day remains on track for
Saturday with a warm up getting underway Sunday. Dry northwest flow
aloft is forecast for early next week with temperatures above
average for late January.
&&
.DISCUSSION...
Pacific cold front currently extends from far northwest AZ into
west-central CO. Models agree that this feature will move to near
the Four Corners by around 12Z and then push sewd through NM during
the day. Cooler air will filter in across the northwest half or so of
the state by afternoon while the southeast plains will have to wait
until sunset for the cooler air behind the front to have an impact on
temps. Moderate to locally strong west and northwest winds, this
afternoon will diminish rapidly after sunset with temperatures
dropping efficiently overnight given the lack of clouds and a very
dry airmass. Strongest winds remain on track from the areas along
east of the central mountain chain. Kept wind advisory for today as
is given 00Z model data. According to the 00Z local WRF and NAM12, high
wind warning speeds may be tough to come by for the Sangres this
morning given the lack of a critical layer at mountain-top level.
Both models keep the critical layer several thousand feet above crest
level.
Dry northwest flow aloft moves overhead for the weekend. Saturday on
track to be the coolest day of the next 7 with a marked warm-up on
track for Sunday. Above average temperatures continue areawide
Monday and Tuesday. GFS and ECWMF continue to trend weaker and drier
with regard to an upper trough for mid-week. Wind beginning to look
the main impact from this system as a 95kt jet noses in from the
northwest. Some hope remains that the very active MJO now advancing
ewd into phase 5 will bring the jet farther south over NM next week.
Models typically capture this aspect fairly well but can miss it at
times. Additionally, the ridiculously strong upper-level high (575
dam at 500 mb in January) and related Omega block over Siberia and
the Bering Sea is throwing quite the wrinkle into the flow across the
central and eastern Pacific.
33
&&
.FIRE WEATHER...
A weak Pacific cold front will push through later today and tonight.
Stronger winds will develop this morning ahead of the front, mainly
along and east of the central mountain chain. Several hours of
elevated fire weather conditions are expected across the east
central plains today ahead of the front. Otherwise, look for
significant improvement to ventilation today as good to excellent
rates prevail across the area.
Temperatures will generally be at or below normal Saturday behind
the front, with poor to fair vent rates. Look for warming on Sunday
to take temperatures back above normal areawide, with some
improvement to vent rates across eastern New Mexico. A ridge of high
pressure will build over the Desert Southwest and New Mexico going
into Monday, allowing the warming trend to continue with mostly poor
vent rates persisting.
Critical fire weather conditions may return to the eastern plains
next Wednesday as the the jet stream dips south over the southern
Rockies and winds begin to crank ahead of a backdoor cold front.
There is some potential for critical fire weather conditions on
Thursday as well, mainly west of the backdoor front across central
and western New Mexico, thanks to moderate/strong dry northwest
flow aloft and good mixing.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST this morning for the following
zones... NMZ513>515.
Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
for the following zones... NMZ523.
&&
33
Hazardous weather outlook, Jan 26, 2:24 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
224 AM MST Fri Jan 26 2018
NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
224 AM MST Fri Jan 26 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Moderate to locally strong west to northwest winds will develop
behind the passage of a dry Pacific cold front today. Winds will be
strongest in the central highlands including Clines Corners, Vaughn
and Encino with gusts up to 50 mph possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- January 26, 7:00 AM MST to 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A peak wind gust to 60 mph was reported at Highline Ridge on Taos Ski Valley.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- January 26, 8:30 AM MST to 9:30 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Public
Sustained winds between 40 and 44 mph were reported near Tierra Monte.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- January 26, 9:15 AM MST to 10:30 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Public
Sustained winds between 40 and 47 mph were reported near San Pablo.
High Wind, Northeast Highlands
- When
- January 26, 9:16 AM MST to 9:19 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A brief peak wind gust to 58 mph was reported at the Las Vegas airport.
High Wind, South Central Mountains
- When
- January 26, 9:55 AM MST to 10:05 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
The Smokey Bear RAWS station reported a brief peak wind gust to 60 mph.
High Wind, Central Highlands
- When
- January 26, 11:30 AM MST to 12:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust to 59 mph with sustained winds of 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, January 26 to 27, 20181 death · 3 events
- Winter Weather in Colorado, January 26, 20182 events
- High Wind in Colorado, January 26, 201872 kt wind · 2 events
- Winter Storm in Wyoming, January 26 to 28, 20182 events
- High Wind in Oregon, January 26 to 27, 201863 kt wind · 2 events
- Strong Wind in Kansas, January 26, 2018$3,000 · 1 event
- High Wind in Alaska, January 26, 201867 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729367, 729368, 729370, 729369, 729371, 729372.